Alert archive / California / Winter Storm Warnings in 2023
Winter Storm Warning 9, NWS San Diego, CA
NWS San Diego, CA issued this winter storm warning at Mar 28, 2023, 1:00 PM PDT for Riverside County, San Bernardino County, California. It took effect at Mar 29, 2023, 4:00 AM PDT. It was in force for 36 hr. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 28, 2023, 1:00 PM PDT (20:00 UTC)
- In effect from
- Mar 29, 2023, 4:00 AM PDT
- Expired
- Mar 30, 2023, 4:00 PM PDT
- In force
- 36 hr
- Issued by
- NWS San Diego, CA
The radar
The Santa Ana Mts radar (KSOX), 152 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 30, 6:45 AM PDT | SNOW 8 | Arrowbear Lake, CA | MEMBER OF THE PUBLIC MEASURES 8 INCHES OF DAY 1 STORM TOTAL SNOW VIA SOCIAL MEDIA. |
| Mar 30, 7:45 AM PDT | SNOW 6.9 | 1 W Wrightwood, CA | TRAINED SPOTTER MEASURES 6.9 INCHES OF SNOW. THIS IS DAY ONE TOTAL AT 6,275 FOOT ELEVATION. |
| Mar 30, 8:00 AM PDT | SNOW 3 | 1 Ssw Lake Arrowhead, CA | MEMBER OF THE PUBLIC MEASURES 3 INCHES OF DAY 1 STORM TOTAL SNOW. |
| Mar 30, 9:30 AM PDT | SNOW 3 | Idyllwild, CA | MEMBER OF THE PUBLIC ESTIMATES 3 INCHES OF STORM TOTAL DAY 1 SNOWFALL IN IDYLLWILD AT 5,600 FOOT ELEVATION VIA SOCIAL MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 8.0 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3607 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
960 WWUS46 KSGX 282000 WSWSGX URGENT - WINTER WEATHER MESSAGE National Weather Service San Diego CA 100 PM PDT Tue Mar 28 2023 CAZ055-290500- /O.UPG.KSGX.WS.A.0007.230329T1100Z-230330T1900Z/ /O.NEW.KSGX.WS.W.0009.230329T1100Z-230330T2100Z/ San Bernardino County Mountains- Including the cities of Crestline, Lake Arrowhead, Big Bear City, Big Bear Lake, Running Springs, and Wrightwood 100 PM PDT Tue Mar 28 2023 ...WINTER STORM WARNING IN EFFECT FROM 4 AM WEDNESDAY TO 2 PM PDT THURSDAY... * WHAT...Heavy snow expected. Total snow accumulations of 6 to 10 inches possible above 5000 feet with locally 12 to 18 inches on higher peaks. Winds could gust as high as 65 mph. * WHERE...San Bernardino County Mountains. * WHEN...From 4 AM Wednesday to 2 PM PDT Thursday. * IMPACTS...Travel could be very difficult. The hazardous conditions could impact the morning or evening commute. Strong winds could cause tree damage. * ADDITIONAL DETAILS...The snow level will rise to around 6000 feet Wednesday morning, then fall to 3500 to 4000 feet late Wednesday night and rise to 4000 to 4500 feet Thursday. The most significant snowfall is expected above 5000 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. For road condition information in California...enter 8 0 0 4 2 7 7 6 2 3 if inside california or 9 1 6 4 5 5 7 6 2 3 if outside California. && $$ CAZ056-290500- /O.UPG.KSGX.WS.A.0007.230329T1700Z-230330T2300Z/ /O.NEW.KSGX.WS.W.0009.230329T1700Z-230330T2300Z/ Riverside County Mountains- Including the city of Idyllwild-Pine Cove 100 PM PDT Tue Mar 28 2023 ...WINTER STORM WARNING IN EFFECT FROM 10 AM WEDNESDAY TO 4 PM PDT THURSDAY... * WHAT...Heavy snow expected. Total snow accumulations of 6 to 10 inches possible above 5000 feet. Winds could gust as high as 60 mph. * WHERE...Riverside County Mountains. * WHEN...From 10 AM Wednesday to 4 PM PDT Thursday. * IMPACTS...Travel could be very difficult. The hazardous conditions could impact the morning or evening commute. Strong winds could cause tree damage. * ADDITIONAL DETAILS...The snow level will rise to around 6500 feet Wednesday morning, then fall to 3500 to 4000 feet late Wednesday night and rise to 4000 to 4500 feet Thursday. The most significant snowfall is expected above 5000 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. For road condition information in California...enter 8 0 0 4 2 7 7 6 2 3 if inside california or 9 1 6 4 5 5 7 6 2 3 if outside California. && $$ CAZ058-290500- /O.UPG.KSGX.WS.A.0007.230330T0700Z-230330T2300Z/ /O.NEW.KSGX.WW.Y.0013.230330T0700Z-230330T2300Z/ San Diego County Mountains- Including the cities of Julian and Pine Valley 100 PM PDT Tue Mar 28 2023 ...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT WEDNESDAY NIGHT TO 4 PM PDT THURSDAY... * WHAT...Snow expected. Total snow accumulations of 3 to 7 inches. Winds could gust as high as 55 mph. * WHERE...San Diego County Mountains. * WHEN...From midnight Wednesday night to 4 PM PDT Thursday. * IMPACTS...Travel could be very difficult. The hazardous conditions could impact the morning or evening commute. Gusty winds could bring down tree branches. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. For road condition information in California...enter 8 0 0 4 2 7 7 6 2 3 if inside california or 9 1 6 4 5 5 7 6 2 3 if outside California. && $$ EA
5 follow-up statements
698 WWUS46 KSGX 290409 WSWSGX URGENT - WINTER WEATHER MESSAGE National Weather Service San Diego CA 909 PM PDT Tue Mar 28 2023 CAZ055-291300- /O.CON.KSGX.WS.W.0009.230329T1100Z-230330T2100Z/ San Bernardino County Mountains- Including the cities of Crestline, Lake Arrowhead, Big Bear City, Big Bear Lake, Running Springs, and Wrightwood 909 PM PDT Tue Mar 28 2023 ...WINTER STORM WARNING REMAINS IN EFFECT FROM 4 AM WEDNESDAY TO 2 PM PDT THURSDAY... * WHAT...Heavy snow expected. Total snow accumulations of 6 to 10 inches possible above 5000 feet with locally 12 to 18 inches on higher peaks. Winds could gust as high as 65 mph. * WHERE...San Bernardino County Mountains. * WHEN...From 4 AM Wednesday to 2 PM PDT Thursday. * IMPACTS...Travel could be very difficult. The hazardous conditions could impact the morning or evening commute. Strong winds could cause tree damage. * ADDITIONAL DETAILS...The snow level will rise to around 6000 feet Wednesday morning, then fall to 3500 to 4000 feet late Wednesday night and rise to 4000 to 4500 feet Thursday. The most significant snowfall is expected above 5000 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. For road condition information in California...enter 8 0 0 4 2 7 7 6 2 3 if inside california or 9 1 6 4 5 5 7 6 2 3 if outside California. && $$ CAZ056-291300- /O.CON.KSGX.WS.W.0009.230329T1700Z-230330T2300Z/ Riverside County Mountains- Including the city of Idyllwild-Pine Cove 909 PM PDT Tue Mar 28 2023 ...WINTER STORM WARNING REMAINS IN EFFECT FROM 10 AM WEDNESDAY TO 4 PM PDT THURSDAY... * WHAT...Heavy snow expected. Total snow accumulations of 6 to 10 inches possible above 5000 feet. Winds could gust as high as 60 mph. * WHERE...Riverside County Mountains. * WHEN...From 10 AM Wednesday to 4 PM PDT Thursday. * IMPACTS...Travel could be very difficult. The hazardous conditions could impact the morning or evening commute. Strong winds could cause tree damage. * ADDITIONAL DETAILS...The snow level will rise to around 6500 feet Wednesday morning, then fall to 3500 to 4000 feet late Wednesday night and rise to 4000 to 4500 feet Thursday. The most significant snowfall is expected above 5000 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. For road condition information in California...enter 8 0 0 4 2 7 7 6 2 3 if inside california or 9 1 6 4 5 5 7 6 2 3 if outside California. && $$ CAZ058-291300- /O.CON.KSGX.WW.Y.0013.230330T0700Z-230330T2300Z/ San Diego County Mountains- Including the cities of Julian and Pine Valley 909 PM PDT Tue Mar 28 2023 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM MIDNIGHT WEDNESDAY NIGHT TO 4 PM PDT THURSDAY... * WHAT...Snow expected. Total snow accumulations of 3 to 7 inches. Winds could gust as high as 55 mph. * WHERE...San Diego County Mountains. * WHEN...From midnight Wednesday night to 4 PM PDT Thursday. * IMPACTS...Travel could be very difficult. The hazardous conditions could impact the morning or evening commute. Gusty winds could bring down tree branches. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. For road condition information in California...enter 8 0 0 4 2 7 7 6 2 3 if inside california or 9 1 6 4 5 5 7 6 2 3 if outside California. && $$
183 WWUS46 KSGX 290947 WSWSGX URGENT - WINTER WEATHER MESSAGE National Weather Service San Diego CA 247 AM PDT Wed Mar 29 2023 CAZ055-292315- /O.CON.KSGX.WS.W.0009.230329T1100Z-230330T2100Z/ San Bernardino County Mountains- Including the cities of Crestline, Lake Arrowhead, Big Bear City, Big Bear Lake, Running Springs, and Wrightwood 247 AM PDT Wed Mar 29 2023 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 2 PM PDT THURSDAY... * WHAT...Heavy snow expected. Total snow accumulations of 6 to 10 inches possible above 5000 feet with locally 12 to 18 inches on higher peaks. Winds gusting as high as 65 mph. * WHERE...San Bernardino County Mountains. * WHEN...Until 2 PM PDT Thursday. * IMPACTS...Travel could be very difficult to impossible. The hazardous conditions could impact the morning or evening commute. Very strong winds could cause extensive tree damage. * ADDITIONAL DETAILS...The snow level will rise to around 6000 feet this morning, then fall to 3500 to 4000 feet late tonight and rise to 4000 to 4500 feet Thursday. The most significant snowfall is expected above 5000 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ CAZ056-292315- /O.CON.KSGX.WS.W.0009.230329T1700Z-230330T2300Z/ Riverside County Mountains- Including the city of Idyllwild-Pine Cove 247 AM PDT Wed Mar 29 2023 ...WINTER STORM WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 4 PM PDT THURSDAY... * WHAT...Heavy snow expected. Total snow accumulations of 6 to 10 inches possible above 5000 feet with locally 12 to 18 inches on higher peaks. Winds gusting as high as 60 mph. * WHERE...Riverside County Mountains. * WHEN...From 10 AM this morning to 4 PM PDT Thursday. * IMPACTS...Travel could be very difficult to impossible. The hazardous conditions could impact the morning or evening commute. Strong winds could cause tree damage. * ADDITIONAL DETAILS...The snow level will rise to around 6500 feet this morning, then fall to 3500 to 4000 feet late tonight and rise to 4000 to 4500 feet Thursday. The most significant snowfall is expected above 5000 feet.. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ CAZ058-292315- /O.CON.KSGX.WW.Y.0013.230330T0700Z-230330T2300Z/ San Diego County Mountains- Including the cities of Julian and Pine Valley 247 AM PDT Wed Mar 29 2023 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 4 PM PDT THURSDAY... * WHAT...Wet snow expected. Total snow accumulations of 6 to 10 inches possible above 5000 feet with locally 10 to 14 inches on higher peaks. Winds gusting as high as 50 mph. * WHERE...San Diego County Mountains. * WHEN...From midnight tonight to 4 PM PDT Thursday. * IMPACTS...Travel could be very difficult to impossible. The hazardous conditions could impact the morning or evening commute. Gusty winds could bring down tree branches. * ADDITIONAL DETAILS...The snow level will fall to around 4000 feet tonight, then rise to 4000 to 4500 feet on Thursday. The most significant snowfall is expected above 5000 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ 17
250 WWUS46 KSGX 292030 WSWSGX URGENT - WINTER WEATHER MESSAGE National Weather Service San Diego CA 130 PM PDT Wed Mar 29 2023 CAZ055-300430- /O.CON.KSGX.WS.W.0009.000000T0000Z-230330T2100Z/ San Bernardino County Mountains- Including the cities of Crestline, Lake Arrowhead, Big Bear City, Big Bear Lake, Running Springs, and Wrightwood 130 PM PDT Wed Mar 29 2023 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 2 PM PDT THURSDAY... * WHAT...Heavy snow expected. Total snow accumulations of 6 to 12 inches possible above 5000 feet with locally 12 to 18 inches on higher peaks. Winds gusting as high as 65 mph. * WHERE...San Bernardino County Mountains. * WHEN...Until 2 PM PDT Thursday. * IMPACTS...Travel could be very difficult to impossible. The hazardous conditions could impact the morning or evening commute. Very strong winds could cause extensive tree damage. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. For road condition information in California...enter 8 0 0 4 2 7 7 6 2 3 if inside california or 9 1 6 4 5 5 7 6 2 3 if outside California. && $$ CAZ056-300430- /O.CON.KSGX.WS.W.0009.000000T0000Z-230330T2300Z/ Riverside County Mountains- Including the city of Idyllwild-Pine Cove 130 PM PDT Wed Mar 29 2023 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 4 PM PDT THURSDAY... * WHAT...Heavy snow expected. Total snow accumulations of 6 to 12 inches possible above 5000 feet with locally 12 to 18 inches on higher peaks. Winds gusting as high as 60 mph. * WHERE...Riverside County Mountains. * WHEN...Until 4 PM PDT Thursday. * IMPACTS...Travel could be very difficult to impossible. The hazardous conditions could impact the morning or evening commute. Strong winds could cause tree damage. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. For road condition information in California...enter 8 0 0 4 2 7 7 6 2 3 if inside california or 9 1 6 4 5 5 7 6 2 3 if outside California. && $$ CAZ058-300430- /O.CON.KSGX.WW.Y.0013.230330T0700Z-230330T2300Z/ San Diego County Mountains- Including the cities of Julian and Pine Valley 130 PM PDT Wed Mar 29 2023 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 4 PM PDT THURSDAY... * WHAT...Wet snow expected. Total snow accumulations of 6 to 12 inches possible above 5000 feet with locally up to 15 inches on higher peaks. Winds gusting as high as 50 mph. * WHERE...San Diego County Mountains. * WHEN...From midnight tonight to 4 PM PDT Thursday. * IMPACTS...Travel could be very difficult to impossible. The hazardous conditions could impact the morning or evening commute. Gusty winds could bring down tree branches. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. For road condition information in California...enter 8 0 0 4 2 7 7 6 2 3 if inside california or 9 1 6 4 5 5 7 6 2 3 if outside California. && $$ APR
627 WWUS46 KSGX 300309 WSWSGX URGENT - WINTER WEATHER MESSAGE National Weather Service San Diego CA 809 PM PDT Wed Mar 29 2023 CAZ055-301300- /O.CON.KSGX.WS.W.0009.000000T0000Z-230330T2100Z/ San Bernardino County Mountains- Including the cities of Crestline, Lake Arrowhead, Big Bear City, Big Bear Lake, Running Springs, and Wrightwood 809 PM PDT Wed Mar 29 2023 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 2 PM PDT THURSDAY... * WHAT...Heavy snow expected. Total snow accumulations of 6 to 12 inches possible above 5000 feet with locally 12 to 18 inches on higher peaks. Winds gusting as high as 65 mph at times. * WHERE...San Bernardino County Mountains. * WHEN...Until 2 PM PDT Thursday. * IMPACTS...Travel could be very difficult to nearly impossible. The hazardous conditions could impact the morning or evening commute. Very strong winds could cause extensive tree damage. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. For road condition information in California...enter 8 0 0 4 2 7 7 6 2 3 if inside california or 9 1 6 4 5 5 7 6 2 3 if outside California. && $$ CAZ056-301300- /O.CON.KSGX.WS.W.0009.000000T0000Z-230330T2300Z/ Riverside County Mountains- Including the city of Idyllwild-Pine Cove 809 PM PDT Wed Mar 29 2023 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 4 PM PDT THURSDAY... * WHAT...Heavy snow expected. Total snow accumulations of 6 to 12 inches possible above 5000 feet with locally 12 to 18 inches on higher peaks. Winds gusting as high as 60 mph at times. * WHERE...Riverside County Mountains. * WHEN...Until 4 PM PDT Thursday. * IMPACTS...Travel could be very difficult to nearly impossible. The hazardous conditions could impact the morning or evening commute. Strong winds could cause tree damage. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. For road condition information in California...enter 8 0 0 4 2 7 7 6 2 3 if inside california or 9 1 6 4 5 5 7 6 2 3 if outside California. && $$ CAZ058-301300- /O.CON.KSGX.WW.Y.0013.230330T0700Z-230330T2300Z/ San Diego County Mountains- Including the cities of Julian and Pine Valley 809 PM PDT Wed Mar 29 2023 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 4 PM PDT THURSDAY... * WHAT...Wet snow expected. Total snow accumulations of 6 to 12 inches possible above 5000 feet with locally up to 15 inches on the peaks. Winds gusting as high as 50 mph at times. * WHERE...San Diego County Mountains. * WHEN...From midnight tonight to 4 PM PDT Thursday. * IMPACTS...Travel could be very difficult to nearly impossible. The hazardous conditions could impact the morning or evening commute. Gusty winds could bring down tree branches. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. For road condition information in California...enter 8 0 0 4 2 7 7 6 2 3 if inside california or 9 1 6 4 5 5 7 6 2 3 if outside California. && $$ 12
562 WWUS46 KSGX 300959 WSWSGX URGENT - WINTER WEATHER MESSAGE National Weather Service San Diego CA 259 AM PDT Thu Mar 30 2023 CAZ055-302100- /O.CON.KSGX.WS.W.0009.000000T0000Z-230330T2100Z/ San Bernardino County Mountains- Including the cities of Crestline, Lake Arrowhead, Big Bear City, Big Bear Lake, Running Springs, and Wrightwood 259 AM PDT Thu Mar 30 2023 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 2 PM PDT THIS AFTERNOON... * WHAT...Heavy snow. Additional snow accumulations of up to 5 inches. Winds gusting as high as 50 mph. * WHERE...San Bernardino County Mountains. * WHEN...Until 2 PM PDT this afternoon. * IMPACTS...Travel could be very difficult. The hazardous conditions could impact the morning commute. Gusty winds could bring down tree branches. * ADDITIONAL DETAILS...A snow level near 3500 to 4000 feet will rise to around 4000 feet in the afternoon. The most significant snow accumulations are expected above 5000 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ CAZ056-302300- /O.CON.KSGX.WS.W.0009.000000T0000Z-230330T2300Z/ Riverside County Mountains- Including the city of Idyllwild-Pine Cove 259 AM PDT Thu Mar 30 2023 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 4 PM PDT THIS AFTERNOON... * WHAT...Heavy snow. Additional snow accumulations of up to 9 inches. Winds gusting as high as 50 mph. * WHERE...Riverside County Mountains. * WHEN...Until 4 PM PDT this afternoon. * IMPACTS...Travel could be very difficult. The hazardous conditions could impact the morning or evening commute. Gusty winds could bring down tree branches. * ADDITIONAL DETAILS...A snow level of 3500 to 4000 feet will rise to around 4000 feet in the afternoon. The most significant snow accumulations are expected above 5000 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ CAZ058-302300- /O.CON.KSGX.WW.Y.0013.000000T0000Z-230330T2300Z/ San Diego County Mountains- Including the cities of Julian and Pine Valley 259 AM PDT Thu Mar 30 2023 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 4 PM PDT THIS AFTERNOON... * WHAT...Wet snow. Additional snow accumulations of up to 9 inches. Winds gusting as high as 50 mph. * WHERE...San Diego County Mountains. * WHEN...Until 4 PM PDT this afternoon. * IMPACTS...Travel could be very difficult to impossible. The hazardous conditions could impact the morning or evening commute. Gusty winds could bring down tree branches. * ADDITIONAL DETAILS...A snow level around 4000 feet will rise to around 4500 feet in the afternoon. The most significant snow accumulations are expected above 5000 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ 17
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this winter storm warning went out at Mar 28, 8:50 AM PDT, 4 hours 10 minutes earlier.
Area forecast discussion, Mar 28, 8:50 AM PDT, 4 hours 10 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
850 AM PDT Tue Mar 28 2023
.SYNOPSIS...
Slight cooling for the coast today with warming for inland areas.
A storm system will lead to widespread scattered precipitation in
two waves this week, the first occurring overnight tonight into
Wednesday and the second occurring Wednesday night through
Thursday. Gusty winds develop this afternoon and persist into
Thursday across the mountains and deserts, peaking in intensity
Wednesday afternoon and evening. Much cooler on Wednesday and
Thursday, with highs ranging 10-20 degrees below normal. Slight
warming and drier conditions for this weekend.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
Update...
At 830 AM, skies are crystal clear across Southern California.
The 12z Miramar sounding showed the return of onshore flow and
increasing saturation at mid-levels ahead of the storm system that
will impact the region the next several days. Highs will cool a
few degrees across the coast and western valleys today, with
slight warming for the Inland Empire, and noticeable warming for
the mountains and deserts. Expect highs in the mid-60s to near 70
degrees for the coast and valleys, upper-40s to upper-50s for the
mountains, the mid-60s for the High Desert and near 80 degrees for
the lower deserts. Highs are still slightly below normal today,
with the greatest departure in the mountains.
Winds will be on the increase this afternoon across the mountains
and desert slopes, remaining quite gusty through the overnight
hours and on Wednesday. Rain chances will likely hold off until
after midnight tonight, reaching Orange County and San Bernardino
County overnight, spreading farther south and east into Riverside
and San Diego Counties near daybreak on Wednesday. Please read the
previous discussion for more details on timing and intensity of
the storm system.
Previous Discussion (Issued 443 AM PDT Tue Mar 28 2023)...
.SHORT TERM (Today through Thursday)...
Offshore flow has weakened. Onshore flow will return today and
strengthen tonight. High temperatures today for the deserts into
the mountains will be 5 to 10 degrees warmer than Monday with
coastal areas into the western San Diego County valleys a few
degrees cooler as weak onshore flow returns.
A cold and intense low pressure system off the Oregon coast will
move southward to a position off the central California coast on
late Wednesday, then move inland through southern California on
Thursday. The storm will not be as strong by that time.
High temperatures on Wednesday and Thursday will be much cooler.
Thursday is expected to be the coolest day with high temperatures
for the mountains 20 to 25 degrees below average. High
temperatures for the coast and valleys will be mostly in the 50s.
Onshore flow will be stronger for tonight into Thursday with
periods of stronger and gusty southwest to west winds in the
mountains and deserts. The strongest and most widespread winds are
expected for Wednesday afternoon and evening.
More widespread precipitation will spread southward across the
area for late tonight and Wednesday. More showery precipitation is
expected for Wednesday night and Thursday with a slight chance of
thunderstorms for late Wednesday night and Thursday. The snow
level will rise to 6000 to 7000 feet Wednesday morning, fall to
3500 to 4000 feet Wednesday night, then rise to 4000 to 4500 feet
on Thursday. The most significant snowfall is expected above 5000
feet.
Model clusters and ensemble guidance shows good agreement in
rainfall through Wednesday with more north and less south, and with
less at the coast and more on the coastal slopes of the
mountains. There is a little greater spread in the amounts for
Wednesday night and Thursday with the most widespread and
potentially heaviest precipitation for late Wednesday night
through Thursday morning.
&&
.LONG TERM (Friday through Monday)...
Drier with warming for Friday through the weekend, but with
weekend high temperatures remaining 5 to 10 degrees below average.
For the early and middle part of next week, more low pressure
systems from the northwest will bring cooler and windy conditions
along with chances for precipitation.
&&
.AVIATION...
281530Z...FEW-SCT clouds at/above 20,000 ft MSL and unrestricted vis
through this evening. Low clouds with bases 1000-2000 ft MSL
developing over the coastal areas after 29/06Z along with BKN-OVC
clouds in the 5000-8000 ft MSL layer late tonight into Wednesday
morning. Higher terrain becoming obscured in clouds/fog Wed morning.
&&
.MARINE...
An incoming storm system will bring rain and gusty winds Wednesday
and Thursday. West winds 15-20 kt with gusts to 25 kt possible on
Thursday along with combined seas up to 9 ft and steep waves.
Isolated thunderstorms are also possible Wednesday night and
Thursday.
&&
.BEACHES...
There is a slight chance of thunderstorms Wednesday night and
Thursday at the beaches with cloud-to-ground lightning possible.
Thunderstorms will most likely be isolated if they occur.
&&
.HYDROLOGY...
Dry weather will continue into this evening. A cold and intense
low pressure system off the Oregon coast will move southward to a
position off the central California coast on late Wednesday, then
move inland through southern California on Thursday. The storm
will not be as strong by that time.
More widespread precipitation will spread southward across the
area for late tonight and Wednesday. More showery precipitation is
expected for Wednesday night and Thursday with a slight chance of
thunderstorms for late Wednesday night and Thursday.
The snow level will rise to 6000 to 7000 feet Wednesday morning,
then fall to 3500 to 4000 feet Wednesday night, then rise to 4000
to 4500 feet on Thursday.
Through Thursday, rainfall and liquid equivalent in the mountains
above the snow level is expected to range from around one-half
inch near the coast to 1 to 2 inches in the mountains with locally
greater amounts. One-quarter inch or less is expected in the high
desert with one-tenth inch or less in the lower deserts.
Snowfall of 6 to 10 inches is possible in the mountains above 5000
feet with locally 12 to 18 inches on higher peaks above 7500 feet.
A few inches of snowfall is possible at elevations down to around
4000 to 4500 feet.
With wet soil conditions, there will likely be more instances of
urban flooding and ponding of water in poorly drained areas.
For the San Diego River at Fashion Valley, there is an 80 percent
chance of the river remaining below monitor stage where flooding
of low-water crossings would begin with a less than 10 percent
chance of the river reaching flood stage.
For the Santa Margarita River, a rise to monitor stage is
expected, but a less than 10 percent chance of reaching flood
stage.
Peak hourly rainfall rates of one-quarter to one-half inch per
hour are possible, briefly and locally to one-half to three-
quarters of an inch with isolated thunderstorms.
&&
.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Winter Storm Watch from late tonight through Thursday morning
for San Bernardino County Mountains.
Winter Storm Watch from Wednesday morning through Thursday
afternoon for Riverside County Mountains.
Winter Storm Watch from late Wednesday night through Thursday
afternoon for San Diego County Mountains.
Wind Advisory from noon to 10 PM PDT Wednesday for Apple and
Lucerne Valleys-San Gorgonio Pass Near Banning.
PZ...None.
&&
PUBLIC...EA/17
AVIATION/MARINE...AdamsThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 28, 3:01 AM PDT | Winter Storm Watch | SGX | Riverside, San Bernardino, San Diego | 10 hr |
| Mar 28, 3:04 AM PDT | Wind Advisory | SGX | Riverside, San Bernardino, San Diego | 47 hr |
| Mar 28, 1:00 PM PDT | Winter Weather Advisory | SGX | San Diego | 51 hr |
Nearby
Winter Storm Warnings in California, 2023Every winter storm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.